I went for a walk this morning (vacation), it is absolutely beautiful out! I spent a good part of the walk reflecting back on my experience with Graves Disease. How difficult it was coping with the symptoms, how tired I was, and how I looked forward to the day when my endocrinologist would say to me, "stop taking the Methimazole." I knew when that happened I'd be feeling much better. That day came back in January, and I stopped taking the medicine on Feb 1 as instructed by my doctor. And I was right, by then I was starting to feel like my old self.
I thought that was it. Was I wrong. I was fine for the first two weeks, then I started to feel ill. I started to get the shakes, feel short of breath, I had chest pains, and the fluctuating heart beat came back. Theses symptoms started almost exactly two weeks after I stopped my medicine, and three days later I could hardly stand it. It actually felt like I was crawling out of my skin. I would sit in a conference room at work and couldn't sit still. I couldn't sleep, the chest pain had come back, along with the irregular heart beats. It was high anxiety all the way. I suppose, in looking back, it was probably like what a panic attack feels like (which I've never had). After a couple of days of this I couldn't stand it.
It was a chilly Saturday morning and I was out running errands. I felt so bad I actually drove myself to the nearest hospital and right to the emergency room. They checked me in and monitored me for a couple of hours (blood pressure, EKG). They phoned my doctor to consult with him. Then they wrote out a prescription for anxiety. I never used it. It was only a few days later and the symptoms subsided.
To this day I am completely puzzled by what happened. My doctor suggested later that it was my body's reaction to purging itself of what medicinal effects remained from the Methimazole I had last taken. I've never been able to find anything like this on the internet. So if anyone happens to come across other incidents like this, please post here so we can all learn from it.
As of this posting, I can happily report I've experienced no incidence of any of those symptoms since.
For more on Methimazole, click here . . . https://www.medicinenet.com/methimazole/article.htm